Niacin and Mevacor
Taking niacin and Mevacor together is not usually recommended. This is because taking the two medicines together can increase your risk of developing serious muscle problems (such as rhabdomyolysis). In some situations, however, a healthcare provider may recommend taking both niacin and Mevacor -- this is most often the case when neither Mevacor nor niacin alone is able to lower cholesterol to "normal" levels.
There are a number of possible drug interactions with Mevacor® (lovastatin), which are problems that can occur when Mevacor and another drug are used together. One of these drug interactions is with niacin, a medicine used to lower total cholesterol, LDL cholesterol, and triglyceride levels, while raising HDL cholesterol levels.
When niacin and Mevacor are used together, there is an increased risk of developing serious muscle problems.
Up to 3 percent of patients taking Mevacor experience muscle pain, weakness, or muscle aches. For many people, this muscle pain does not indicate a serious problem. However, in rare cases, people can develop a serious problem with their muscles while on Mevacor. Two serious muscle problems are myopathy and rhabdomyolysis. Rhabdomyolysis is very serious because it can cause muscles to break down, which can lead to acute kidney failure and, in some cases, result in loss of life.
People taking both niacin and Mevacor are at increased risk for these serious muscle problems.
In most cases, it is recommended that people not take niacin and Mevacor together. If you are taking Mevacor and niacin (or a supplement with niacin in it), let your healthcare provider know.
In some cases, niacin and Mevacor are used together. This is most often the case when neither Mevacor nor niacin alone is able to lower cholesterol to "normal" levels. For some people, a combination of the two drugs is needed to reach healthy cholesterol levels. For your particular situation, your healthcare provider may feel that the risk of a niacin and Mevacor interaction is less than the risk of high cholesterol. If you take 1 gram (1000 mg) of niacin per day (or more), the maximum recommended Mevacor dosage is 20 mg daily.
If you are taking Mevacor and develop muscle pain, tenderness, or weakness (especially if you also have a fever or feel ill), call your healthcare provider immediately. This could be a sign that you have a serious condition that needs treatment right away (see Mevacor and Muscle Pain for more information).